Texas, 2007Flash Flood in Texas, May 16, 2007
May 16, 2007 · NWS EPZ · 1 event in 1 county or zone
A nearly stationary persistent area of thunderstorms dropped 2 inches of rain on Sierra Blanca and up to 4 inches on the nearby Quitman Mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary persistent area of thunderstorms dropped 2 inches of rain on Sierra Blanca and up to 4 inches on the nearby Quitman Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 16, 4:00 AM MST, 0 minutes earlier.
Area forecast discussion, May 16, 4:00 AM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
500 AM MDT WED MAY 16 2007
.SYNOPSIS...
ABUNDANT MOISTURE CONTINUES TO MOVE INTO THE REGION AND UPPER
LEVEL DISTURBANCES WILL CONTINUE TO MOVE ACROSS SOUTHERN NEW
MEXICO TODAY AND TONIGHT SO THE POTENTIAL FOR HEAVY RAINFALL WILL
CONTINUE FOR AT LEAST THE NEXT 24 HOURS. THE RAIN CHANCES WILL
CONTINUE THROUGH THE COMING WEEKEND WITH TEMPERATURES RUNNING
BELOW NORMAL. WELL SEE DRIER...WARMER WEATHER BY THE START OF
NEXT WEEK.
&&
.DISCUSSION...
WELL THE COLD FRONT AND MOISTURE ARRIVED AS ADVERTISED. MODERATE
TO HEAVY CONVECTION BROKE OUT YESTERDAY AFTERNOON AND IS STILL
WINDING DOWN THIS MORNING. YESTERDAYS RAINFALL TOTAL FOR THE EL
PASO INTERNATIONAL AIRPORT WAS 0.36 WHICH WAS A RECORD FOR THE
DAY AND SINCE MIDNIGHT WE HAVE ALREADY RECEIVED AN ADDITIONAL
0.39 OF RAINFALL WHICH IS ALREADY A RECORD FOR TODAY. THE MONTHLY
TOTAL IS NOW UP TO 1.30 INCHES WHICH PUTS US AT THE SEVENTH
WETTEST MAY EVER WITH MORE RAIN ON THE WAY. PWS ARE RUNNING
AROUND 200 PERCENT OF NORMAL AND THE TROF CONTINUES TO SIT AND
SPIN JUST TO OUR WEST. THIS TROF WILL USHER IN ANOTHER SHORT WAVE
THIS AFTERNOON AND EVENING SO WE CAN EXPECT TO SEE ANOTHER ROUND
OF THUNDERSTORMS WITH HEAVY RAIN. A FLASH FLOOD WATCH WILL BE
ISSUED SHORTLY FOR THE ENTIRE CWA. THE INITIAL THREAT WILL BE OUT
WEST WHERE THERE IS A SURFACE CONVERGENCE LINE NEAR THE STATE
LINE AND THEY HAVE ALREADY CLEARED OUT CLOUD WISE SO THEY WILL
GET FULL SUN. THE STORMS SHOULD POP UP FIRST OUT WEST AND THEN
MOVE ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS AS THE
AFTERNOON PROGRESSES INTO THE EVENING. AND IT LOOKS LIKE THE
CHANCES FOR HEAVY RAINFALL WILL LAST INTO THE OVERNIGHT HOURS SO
THE FLASH FLOOD WATCH WILL GO THROUGH THURSDAY MORNING.
FOR THE REST OF THURSDAY AND FRIDAY NOT MUCH CHANGE. WE WILL
CONTINUE TO SEE PLENTY OF MOISTURE IN THE REGION WHILE ALOFT THE
TROF WILL CONTINUE TO REMAIN JUST TO OUR WEST...SO WE WILL
CONTINUE TO SEE AT LEAST A CHANCE FOR ISOLATED TO SCATTERED
THUNDERSTORMS THROUGH THE WEEKEND. BY THE FIRST PART OF NEXT WEEK
THE TROF FINALLY MOVES ACROSS AND HEADS TO OUR EAST WHILE AT THE
SURFACE WE WILL SEE A RETURN OF THE WESTERLY WINDS. THE WEST
WINDS WILL HELP TO FINALLY SCOUR OUT THE MOISTURE TO PUT US BACK
INTO DRY MODE.
TEMPERATURES WILL CONTINUE TO RUN WELL BELOW NORMAL FOR TODAY AND
TOMORROW. BY THE WEEKEND THEY WILL CREEP BACK TOWARD NORMAL AND
BY THE FIRST PART OF NEXT WEEK WE MAY EVEN SEE TEMPS A LITTLE
ABOVE NORMAL.
&&
.AVIATION...
GENERALLY VFR CONDITIONS EXPECTED DURING THE PERIOD. BY AFTERNOON
THUNDERSTORMS WILL DEVELOP WITH MVFR AND IFR CONDITIONS EXPECTED
NEAR STORMS DUE TO RAIN AND POOR VISIBILITIES.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 76 57 79 59 83 / 60 60 50 40 30
SIERRA BLANCA TX 68 51 75 52 75 / 60 60 50 40 30
LAS CRUCES 78 58 80 56 83 / 60 60 50 40 30
ALAMOGORDO 73 53 75 52 78 / 60 60 50 40 40
CLOUDCROFT 54 40 58 42 59 / 70 70 50 50 50
TRUTH OR CONSEQUENCES 78 56 78 55 81 / 60 60 50 40 40
SILVER CITY 73 50 76 49 76 / 60 60 50 40 40
DEMING 80 57 82 55 82 / 60 60 50 40 30
LORDSBURG 82 58 86 56 82 / 60 60 50 40 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH LATE TONIGHT FOR
NMZ022>025-030>032.
TX...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH LATE TONIGHT FOR
TXZ055-056.
&&
15/15Hazardous weather outlook, May 15, 7:22 AM MST, 20 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
822 AM MDT TUE MAY 15 2007
NMZ022>025-030>032-TXZ055-056-161430-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
822 AM MDT TUE MAY 15 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT.
AN APPROACHING COLD FRONT WILL COMBINE WITH SURFACE MOISTURE AND
AN UPPER LEVEL STORM SYSTEM TO GIVE US A CHANCE FOR AFTERNOON AND
EVENING THUNDERSTORMS...SOME STORMS MAY PRODUCE HALF INCH
HAIL...WIND GUSTS TO 50 MPH AND HEAVY RAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ON WEDNESDAY WE WILL SEE A CHANCE FOR HEAVY RAIN ACCUMULATION.
RAINFALL TOTALS OF ONE HALF TO AN INCH WILL BE POSSIBLE WITH A
THREAT FOR SOME ISOLATED FLASH FLOODING.
THE RAIN CHANCES WILL CONTINUE THROUGH THE WEEKEND...BUT THE
THREAT FOR HEAVY RAINS OR SEVERE WEATHER WILL DIMINISH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CALLED UPON FOR REPORTS TODAY AND WEDNESDAY.
Flash Flood, Hudspeth
- When
- May 16, 4:00 AM MST to 7:00 AM MST
- Where
- Hudspeth County, Sierra Blanca
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 31.180, -105.350
At least 6 houses were flooded in Sierra Blanca, with one of them evacuated. Most of the secondary roads in the area were washed out and closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, May 16, 2007$312,000 · 50 kt wind · 8 events
- Tornado and Hail in Illinois, May 16, 2007$75,000 · EF0 · 5 events
- Flooding in Vermont, May 16, 2007$80,000 · 3 events
- Hail and Damaging Wind in New Mexico, May 16, 2007$65,000 · 1.75 in hail · 4 events
- Lightning Strike in Colorado, May 16, 2007$70,000 · 1 event
- Damaging Winds in New Jersey, May 16, 20072 injured · 63 kt wind · 18 events
- Tornado and Damaging Winds in Connecticut, May 16, 2007EF1 · 9 events
- Hail and Damaging Winds in Maryland, May 16, 2007$28,000 · 52 kt wind · 9 events
- Marine Strong Wind in North Atlantic Coastal Waters, May 16, 20073 injured · 1 event
- Damaging Winds in New Jersey, May 16, 200756 kt wind · 11 events
- Damaging Wind in Alabama, May 16, 2007$15,000 · 50 kt wind · 1 event
- Damaging Winds in New York, May 16, 200761 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36605.